Hey y’all. It has been a while since I’ve been on here. I was on humira and methotrexate and most of my arthritis was under control. My shoulders are still incredibly stiff but I’m in pt for that. I got a new rheumy and thought I had everything figured out. Then I started having heart palpitations, purple toenails, high blood pressure, headaches, dizziness, my heart rate jumps when I stand up (70 sitting and about 160 standing) and my rhythm is all over the place. I have had some tests and have been told I have heart problems caused by the methotrexate. I need to have more tests to see the extent of it but I will definitely need surgery. I’m scared and frustrated and really hate this disease. Has anyone gone through something similar? Feeling really lost.
Methotrexate side effect- Heart problems: Hey y’all. It... - NRAS
Oh yuk! You really have drawn the short straw, poor you. Hopefully this is a straightforward fix, I have several friends with pacemakers and other implantable devices that live completely normally.
Oh that’s good to hear! I’m really hoping it is a simple fix. I have a cath lab scheduled and then I find out how bad the damage is.
I got the heart palpitations but came off it before it did anything else. Thinking of you and forum here to unleash the stress too x
Thanks! Heart palpitations came later for me. I woke up one day and noticed my heart rate was picking up. So I bought a pulse oximeter and then contacted my doctor. She had me stop my methotrexate for a week and see if it helped. It didn’t so she put me back on it. Within a couple weeks all the other problems were happening. Had some tests and then my doctor called and told me to stop the methotrexate immediately. Trying so hard to get back a normal life and it seems like one step forward two steps back.
normal mmmmmmm I am still trying but only 18months in on this but we will all get there x
Can I ask you how long you have been on Mxt as I suffer with palpitations and some mild dizziness when I lie down or stand from lying down . I have not mentioned this to my GP but have had these symptoms since September when I first noticed it aas I was on holiday at the time.
I’m sorry to hear this MapsavvyTraveller, I hope the investigations & care you receive are prompt. It would seem usually rare as I understand that MTX is known to be associated with decreased cardiovascular risk. I've read quite a bit about it as both my parents had cardio problems, my Mum died because of heart valve complications. Also as my h has had valve replacement surgery more recently it piqued my interest again & more recent papers follow the same line of thought. I should say I've been on MTX nearly 12 years & recently had echocardiography as part of tests to try to solve another issue. I also have annual cardio checks due to family history & having RD, thankfully aside from higher than average high risk LDL cholesterol, medicated, I've no other issues.
I'm telling you all this in the hope that it turns out it isn't the MTX to be the cause of your cardio issues but if it is then the things they can do nowadays in Cardiology is just mindblowing & research is obviously ongoing. Investigations are an unfortunate necessity but they can find out much from angiograms, it may be only other non invasive tests can complete the picture for you so try not to worry too much about those, it's enough concerning yourself about the unknown, which is perfectly normal.
Do keep us updated & I hope your symptoms remain stable & don't worsen in the meantime.
NB just seen that they do think your heart problems have been caused by MTX. Please ignore second paragraph, first line.
Thank you so much for your message. I am so glad your heart is stable. I also have a history of heart issues but it normally later in life not young people. I’m talking to my doctor again as I believe my anti nausea medication is a much more likely culprit. I think they just want to blame something as to why a healthy 20 year old now likely needs a transplant.
I didn't realise you're only in your 20's, checked back on your profile. I saw you'd had a vascular ultrasound. What was the finding? Only asking with you saying you likely need a transplant. What sort of transplant are they thinking, have they specified? As you have a history of heart issues, that's such a shame, what have you already had diagnosed? Just trying to form an idea, apols for so many questions. It all must be causing you quite a lot concern, I’m sorry. As if having RD so young wasn't enough.
Keep talking here, we'll support you wherever we can. 😊
Oh I meant that my doctor called today and said that my recent scans show I may need a heart transplant as the damage is so severe. So the ultrasound was because of the feet. Every morning they are red and purple and a bit swollen. No doctor has been able to figure out what is causing it. The ultrasound showed I had a bit less blood flow to my one leg but I was told it wasn’t significant enough for treatment. Thank you so much for your support!
Now that really sucks! I am so sorry that this has happened to you. It must be so rare for anyone in their 20’s whether you are on drugs or not?
I hope you are surrounded by friends and family to support you, and have a great medical team.
I think it is. My doctor says that children and older adults have heart issues but it is extremely rare for everyone else. They thought it was a mistake after the first test. I do have a strong support system it is just hard as they don’t understand if that makes sense.
That's a facer, at whatever age, but so young. Wait & see til they've done all their tests, there's hope they may find something other & it may be avoided. I trust you have familial support around you? You'll need it to be able to work through all these tests, & further down the line.
Was it a Doppler test they did on your legs? That would make sense.
One thing that's confusing me. You've only been diagnosed around 4 months, slightly raised levels, limited joint involvement but they started you on Humira & MTX, high dose. Are you in the UK? It's just they don't usually start you on biologics so quickly, more often another DMARD at least.
NB You're in Canada aren't you? Do you have medical insurance? Things are starting to look a little clearer.
I’ve got a really strong familial support system. My mom has been to most of my appointments and is always there for me. Yes I’m in Canada. It is strange to start so soon. I had a lot of swollen joints and my rheumy thought the discoloured feet was caused by my arthritis so wanted it under control. I believe it was a doppler ultrasound. Insurance is a weird one in Canada. Healthcare is technically free however many things are not covered like most medications or eye care (one basic appointment every two years is covered). As long as I am enrolled in school I am covered under three separate insurance plans (mom, dad and step mom) so overall good coverage. I have no idea what I will do when I’m no longer a student.
That's good, in any medical situation it's always best to have someone accompany you, although I don't know if it's the same over there as here, we're having solo appointments just now.
Not wishing to fan the fire but it might be an idea to look at Humira possibly having some effect. I don't know enough about it but if it's not the right med for your condition as it stands could that have some bearing? As I say I don't know enough about this particular med but comparatively is the the incidence of heart involvement greater than MTX? abbvie.ca/content/dam/abbvi... Page 4. One to discuss with your Rheumy or Cardiologist possibly.
I think you need to remain a student for the interim! Crazy mad but otherwise what would you do? Rhetorical question really but it may become a concern considering. Anyway, stay around, we'll all be rooting for you. x
I forget things so easily that having someone helps a lot. My rheumy sends a summary afterwards too which is really nice. My appointments in the hospital I have to go alone but my others I can currently bring someone. Waiting hours for a test alone is definitely not fun right now. Sadly I can’t stay for long as university is super expensive. Hoping I can find a well paying job with benefits quickly.
Me too, so it definitely helpful to recall what was said in appointments. I also receive a report, a copy of the one sent to my GP, very handy to have on file to refer back to at a later date too. No, you need something to occupy you went waiting for tests, very lonely just now.I didn’t think of costs of being a student, silly. Well, I hope you can do as you say & find a well paid job with good health insurance.
Do you mind me asking where in Canada you are?
I’m getting a degree in psychology so luckily there is quite a few job opportunities. Im currently in BC but I’m from Ontario near Toronto.
Omg that’s me right now. I can’t walk more than 15 mins without having palpitations. Feel faint etc. I have SVT so they don’t know if it’s the RA, methotrexate or heart disease. I’m waiting for a CT scan.
I’m waiting on a CT scan too!
I am so so sorry to hear this. I've been on methotrexate for about 5 months for my RA plus hydroxychloroquin. May I ask what dosage of mtx you are on? I hate this disease!